Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 33, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 1999, 10:23 AM EDT for Manistee County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1999, 10:23 AM EDT (14:23 UTC)
- Expired
- Jul 23, 1999, 11:25 AM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 145 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 10:58 AM EDT | Thunderstorm Wind 50 | Manistee, MI | Several trees down in and around the City of Manistee |
| Jul 23, 11:22 AM EDT | Thunderstorm Wind 50 | Wellston, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3403 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPX 231427 RRA SVRAPN MIC101-231525- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1023 AM EDT FRI JUL 23 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANISTEE COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 1125 AM EDT * AT 1021 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF ARCADIA... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... ARCADIA BY 1045 AM EDT PIERPORT BY 1045 AM EDT ONEKAMA BY 1050 AM EDT PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE SIDE OF THE ROAD. CAMPBELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:37 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 23, 5:37 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 537 AM EDT FRI JUL 23 1999 NEED QUICK UPDATE TO ACCOUNT FOR AREAS OF DENSE FOG IN NORTHWEST LOWER. SHOULD BURN OFF PRETTY QUICKLY THIS MORNING. .APX...NONE. FARINA
In the hours before
Special weather statement, Jul 23, 6:15 AM EDT, 4 hours 8 minutes before
MIZ008-015>036-041-042-241200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 615 AM EDT FRI JUL 23 1999 ...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY. THUNDERSTORMS MOVING ACROSS WISCONSIN AND THE WESTERN UPPER PENINSULA THIS MORNING ARE EXPECTED TO REACH NORTHERN MICHIGAN LATE THIS MORNING AND THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS ACROSS THE REGION. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS AROUND 60 MPH AND THREE QUARTER INCH HAIL. IN ADDITION...TORRENTIAL DOWNPOURS MAY RESULT IN MINOR FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. FARINA
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:41 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 59 min |
| Jul 23, 12:55 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 50 min |
| Jul 23, 1:08 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Ogemaw | 72 min |
| Jul 23, 1:41 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.